Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Pocatello, ID

July 14, 2014Butte County, Clark County, Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 14, 2014, 4:44 PM MDT for Butte County, Clark County, Custer County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 4:44 PM MDT (22:44 UTC)
Expired
Jul 14, 2014, 7:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Butte County, ID, Clark County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 130 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-707 J/kg
Mixed-layer LCL
3098 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WGUS55 KPIH 142244
FFWPIH
IDC023-033-037-150145-
/O.NEW.KPIH.FF.W.0008.140714T2244Z-140715T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 745 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR IS   
  ESTIMATING 2 TO 3 INCHES OF RAIN...WITH MORE EXPECTED.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN CUSTER COUNTY...
  RURAL NORTHERN BUTTE COUNTY...
  RURAL WESTERN CLARK COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4428 11368 4419 11277 4400 11281 4412 11377

$$

HEDGES
2 follow-up statements
177 
WGUS75 KPIH 142328
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
528 PM MDT MON JUL 14 2014

IDC023-033-037-150145-
/O.CON.KPIH.FF.W.0008.000000T0000Z-140715T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK ID-BUTTE ID-CUSTER ID-
528 PM MDT MON JUL 14 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST
CENTRAL CUSTER...NORTH CENTRAL BUTTE AND SOUTHWESTERN CLARK
COUNTIES...

AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

RADAR CONTINUES TO SHOW RAINFALL AMOUNTS RANGING FROM 2 TO 3 INCHES 
OVER THE WARNED AREA. MORE RAIN IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEASTERN IDAHO.

&&

LAT...LON 4428 11368 4419 11277 4400 11281 4412 11377

$$

HEDGES
889 
WGUS75 KPIH 150144
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
744 PM MDT MON JUL 14 2014

IDC023-033-037-150155-
/O.EXP.KPIH.FF.W.0008.000000T0000Z-140715T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK ID-BUTTE ID-CUSTER ID-
744 PM MDT MON JUL 14 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL CUSTER...
NORTH CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEASTERN IDAHO.

LAT...LON 4428 11368 4419 11277 4400 11281 4412 11377

$$

VALLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:28 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 1:28 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
128 PM MDT MON JUL 14 2014

.DISCUSSION...AN UPPER LOW PASSING THRU THE PAC NW THIS AFTN IS
PROVIDING THE INSTABILITY FOR SHOWERS AND TSTMS THIS AFTN AND EVE.
THE BEST CHANCES WILL BE OVER THE UPPER SNAKE HIGHLANDS. SOME OF
THESE TSTMS WILL PRODUCE HAIL AND STRONG GUSTY WINDS. THE MONSOON
MOISTURE PUSHES TO THE EAST BY TUE MORN...BUT THE UPPER LOW WILL
STILL PROVIDE ENOUGH INSTABILITY TO SET OFF A FEW TSTMS NEAR THE
DIVIDE TUE AFTN AND EVE. MINOR UPPER RIDGING WILL KEEP THE AREA
DRY ON WED...BUT A MINOR TROF IN THE NW FLOW ON THU WILL PROVIDE
THE NECESSARY FORCING FOR A FEW AFTN/EVE TSTMS OVER THE UPPER
SNAKE HIGHLANDS AND UPPER SNAKE RIVER PLAIN. BY SATURDAY...A PATCH
OF MONSOON MOISTURE MAKES ITS WAY UP TO THE UT/ID BORDER. THIS IS
EXPECTED TO FUEL ISOLD TSTMS SAT AFTN AND EVE OVER THE SOUTHERN
HIGHLANDS. FOR SUN THRU MON...ONLY EXPECTING ISOLD AFTN/EVE TSTMS
OVER THE SE CORNER OF ID. HEDGES

&&

.AVIATION...
.AVIATION...HAVE VICINITY THUNDERSTORMS AT ALL TAF SITES THIS
AFTERNOON AND EARLY EVENING AS UPPER LEVEL WAVE WORKS THROUGH THE
REGION.  GUSTY OUTFLOW WINDS WILL BE MAIN THREAT FROM THE STORMS AT
THE SITES.  VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY.
GK

&&

.FIRE WEATHER...AN UPPER LEVEL SYSTEM IS MOVING THROUGH EASTERN
IDAHO TODAY AND EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE DISTRICT.   RED FLAG WARNINGS ARE IN EFFECT FOR ZONES 410...422
AND 427 UNDER SCATTERED COVERAGE AND CRITICAL FUELS.  WINDS GUSTS
OVER 50 MPH ARE POSSIBLE FROM THUNDERSTORM OUTFLOW AND WILL BE THE
MAIN THREAT FROM THE STORMS ALONG WITH EXTENSIVE CLOUD TO GROUND
LIGHTNING.  EXPECT LESS COVERAGE OF THUNDERSTORMS TUESDAY AFTERNOON
WITH MOST IN ZONES 410...411 AND 413.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ410.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ427.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ422.

&&

In the hours before

Special weather statement, Jul 14, 4:07 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
407 PM MDT MON JUL 14 2014

IDZ023-025-142300-
BEAR LAKE ID-CARIBOU ID-FRANKLIN ID-
407 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NOUNAN..MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   NOUNAN...
   BERN...
   BENNINGTON...
   MONTPELIER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4210 11104 4245 11174 4267 11158 4274 11103
TIME...MOT...LOC 2208Z 285DEG 17KT 4252 11148

GK
Special weather statement, Jul 14, 4:15 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT MON JUL 14 2014

IDZ017-142300-
MINIDOKA ID-
415 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 500 PM MDT

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF RUPERT..MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MINIDOKA...

LAT...LON 4283 11348 4267 11349 4271 11376 4284 11375
TIME...MOT...LOC 2215Z 289DEG 22KT 4277 11361

TW
Local storm report, Jul 14, 4:18 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
418 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     6 SSE GRACE             42.50N 111.68W
07/14/2014                   CARIBOU            ID   TRAINED SPOTTER

            4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF TREES FROM
            STRONG WINDS.

&&

DPHELPS
Special weather statement, Jul 14, 4:22 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
422 PM MDT MON JUL 14 2014

IDZ022-142300-
ONEIDA ID-POWER ID-
422 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTHERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF FORT HALL BANNOCK PEAK..MOVING
EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. BRIEF...LOCALIZED
FLOODING IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN ONEIDA COUNTY...
  RURAL SOUTHEASTERN POWER COUNTY...
  RURAL CENTRAL ONEIDA COUNTY...

LAT...LON 4249 11239 4220 11231 4225 11284 4248 11285
TIME...MOT...LOC 2220Z 275DEG 27KT 4237 11273

TW
Special weather statement, Jul 14, 4:31 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
431 PM MDT MON JUL 14 2014

IDZ032-142315-
BUTTE ID-CUSTER ID-
431 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 515 PM MDT

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF MACKAY..MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN BUTTE COUNTY...
  RURAL EASTERN CUSTER COUNTY...

LAT...LON 4423 11300 4401 11301 4405 11354 4417 11349
TIME...MOT...LOC 2231Z 268DEG 21KT 4410 11346

HEDGES
Local storm report, Jul 14, 4:40 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
440 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     BERN                    42.33N 111.38W
07/14/2014  M50 MPH          BEAR LAKE          ID   TRAINED SPOTTER

            50 MPH WINDS IN BERN

&&

DPHELPS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:37 AM MDTRed Flag WarningPIHBingham, Blaine, Boise, Bonneville, Butte, Cassia and 8 more18 hr
Jul 14, 1:54 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Custer51 min
Jul 14, 2:32 PM MDTSpecial Weather StatementPIHCassia43 min
Jul 14, 2:36 PM MDTSpecial Weather StatementPIHBonneville39 min
Jul 14, 2:39 PM MDTSevere Thunderstorm WarningPIHButte, Clark51 min
Jul 14, 2:40 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou50 min
Jul 14, 3:08 PM MDTSevere Thunderstorm WarningPIHCassia37 min
Jul 14, 3:25 PM MDTSpecial Weather StatementPIHCassia35 min
Jul 14, 3:29 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson46 min
Jul 14, 3:35 PM MDTSpecial Weather StatementPIHBonneville40 min
Jul 14, 3:37 PM MDTAreal Flood AdvisoryPIHButte, Clark, Custer3 hr
Jul 14, 3:45 PM MDTSpecial Weather StatementPIHCaribou45 min
Jul 14, 4:04 PM MDTSevere Thunderstorm WarningPIHFremont, Jefferson20 min
Jul 14, 4:07 PM MDTSpecial Weather StatementPIHBear Lake53 min
Jul 14, 4:15 PM MDTSpecial Weather StatementPIHMinidoka45 min
Jul 14, 4:21 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou, Franklin39 min
Jul 14, 4:22 PM MDTSpecial Weather StatementPIHOneida38 min
Jul 14, 4:31 PM MDTSpecial Weather StatementPIHButte44 min
Jul 14, 4:57 PM MDTSpecial Weather StatementPIHPower48 min
Jul 14, 4:58 PM MDTSevere Thunderstorm WarningPIHBear Lake32 min
Jul 14, 5:16 PM MDTSpecial Weather StatementPIHClark44 min
Jul 14, 5:21 PM MDTSpecial Weather StatementPIHCaribou39 min
Jul 14, 5:22 PM MDTSpecial Weather StatementPIHBannock, Power38 min
Jul 14, 5:29 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power46 min
Jul 14, 5:34 PM MDTSpecial Weather StatementPIHMadison41 min
Jul 14, 5:45 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Minidoka45 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.